Article Text

Download PDFPDF
CASE REPORT
Successful use of haemodialysis to treat phenobarbital overdose
  1. Kimberley Hoyland1,
  2. Michael Hoy1,
  3. Richard Austin1,
  4. Martyn Wildman2
  1. 1Department of Intensive Care, Lister Hospital, Stevenage, Hertfordshire, UK
  2. 2Department of Intensive Care and Anaesthetics, Lister Hospital, Stevenage, Hertfordshire, UK
  1. Correspondence to Dr Kimberley Hoyland, kimberley.hoyland{at}nhs.net

Summary

A 50-year-old woman presented with coma caused by a phenobarbital overdose, requiring intubation and admission to critical care. She was an international visitor and had been prescribed the drug for night-sedation. Phenobarbital is a long-acting barbiturate, which in an overdose can cause central nervous system depression, respiratory failure and haemodynamic instability; these patients can remain obtunded for many days. After initial supportive therapy, she was dialysed to help in the elimination of the drug. Haemodialysis resulted in a markedly reduced plasma level of phenobarbital, which decreased the length of intubation and stay in the critical care unit and aided full recovery.

View Full Text

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.